Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Rashes appeared on face, neck, chest and painful to touch. Could it be impetigo or allergic reaction?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
My sister is a 40 yo, white female, who had a sudden onset of a rash yesterday. For backround purposes, she does have a toddler who attends day care.

She describes the rash as being located on her face, neck, chest, and arms. She states that the swollen (puffy) areas are primarly on her face, around her eyes, and her neck. Yesterday she stated that she had "bumps" on her left eye, then they went to her right eye, and her right eye became more swollen. She states it is still swollen now.

She denied that the rash has any specific shape, but did feel like it was raised. She states that there is a yellow crusting with the rash, and that it oozes mostly on her face, and that sometimes the fluid is either yellow or clear.

She has not seen a dermatologist, but a family dr put her on 500mg of keflex yesterday. Family dr suggested it might be either impetigo or an allergic reaction to something, but is unsure.

Today she went to see an oncall dr, who added the oral steriod prednisone, because she stated she was having more swelling.

I am concerned because some of the swelling is located around her face and neck. Could you please advise on, if and when she should go to the ER, or further actions she should take?

Strength of prednisone is 20mg.
She has currently had 5 doses of the keflex.
She also denied itching, but did say it was mildly painful to touch
Posted Fri, 16 Nov 2012 in Skin Hair and Nails
Answered by Dr. Praveen Rodrigues 11 hours later
Relax....from your history & clinical features there does not seem anything to panic about & rush to the ER!
Your sister does seem to have an itchy trigger finger & i faithfully looked through all 8 of the snaps ;-)
First..need to know your sister's weight & the dose of prednisolone to be started would be 0.5mg to 1 mg per kg body weight.
Second, if the Keflex is not doing anything, she may stop does appear like an Urticaria precipitated by some 'viral' infection.
Do take a 180mg fexofenadine tablet once/daily that is a non-sedative antihistamine; to this 10mg hydroxizine may be added at night as a sedative antihistamine if the itch is bad.
Lots of fluids & fruit juices to keep the hydration going is in order.
I note there is no fever , nor is there any respiratory distress so we are all good!
Going by your history, she seems to have had multiple allergies & it is difficult to isoalte the offending allergen. Let her first get all clear & back to good health (judging by the photograph she is a handsome woman all the same..please pass my good wishes onto her) & then after 2 weeks of quiescence, one may go across to a dermatologist or allergologist to get oneself tested!
Cheers & do hope i have been lucid, given you a clear progression path & hope your sister is in the pink soon...a healthy pink ;-)
Dr Praveen Rodrigues MD
Dermatologist, Cosmetologist, Venreologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor